Alert archive / Colorado / Flash Flood Watches in 2019
Flash Flood Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 21, 2019, 3:51 AM MDT for 9 counties in Colorado. It took effect at Jul 21, 2019, 1:00 PM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2019, 3:51 AM MDT (09:51 UTC)
- In effect from
- Jul 21, 2019, 1:00 PM MDT
- Expired
- Jul 22, 2019, 1:53 AM MDT
- In force
- 13 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
142 WGUS65 KPUB 210951 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 351 AM MDT Sun Jul 21 2019 ...Flash flooding possible for the newer burn scars across the Sangre De Cristo and Wet Mountains... .Abundant moisture in easterly upslope flow will provide fuel for thunderstorms this afternoon which will be capable of producing locally heavy rainfall. Recent burn scars, particularly Junkins and Spring burn scars could experience flash flooding should a stronger storm impact the region this afternoon through tonight. The threat for flash flooding may linger into the early morning hours as a thunderstorm complex is expected to form along the southern I-25 corridor and drop southeastward through the overnight hours. COZ072>075-079-080-087-211800- /O.NEW.KPUB.FF.A.0003.190721T1900Z-190722T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg 351 AM MDT Sun Jul 21 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM MDT THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Pueblo has issued a * Flash Flood Watch for a portion of southeast Colorado, including the following areas, the recent burn scars in Huerfano County, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * From 1 PM MDT this afternoon through late tonight * Upslope flow and abundant moisture over the region today will lead to an enhanced risk for flash flooding on the new burn scars, particularly Junkins and Spring burn scar. Hayden Pass burn scar could also be affected, though the risk looks slightly lower as the focus for more widespread thunderstorms will be across the eastern slopes of the Wets and Sangre De Cristo mountains. * Mud and ash flows along with dangerous flash flooding will be possible in and near burn scars should they be impacted by heavy rainfall from intense thunderstorms this afternoon through tonight. Be prepared to seek higher ground should flash flooding occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
820 WGUS65 KPUB 211718 FFAPUB Flood Watch National Weather Service Pueblo CO 1118 AM MDT Sun Jul 21 2019 ...Flash flooding possible for the newer burn scars across the Sangre De Cristo and Wet Mountains... .Abundant moisture in easterly upslope flow will provide fuel for thunderstorms this afternoon which will be capable of producing locally heavy rainfall. Recent burn scars, particularly Junkins and Spring burn scars could experience flash flooding should a stronger storm impact the region this afternoon through tonight. The threat for flash flooding may linger into the early morning hours as a thunderstorm complex is expected to form along the southern I-25 corridor and drop southeastward through the overnight hours. COZ072>075-079-080-087-220130- /O.CON.KPUB.FF.A.0003.190721T1900Z-190722T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg 1118 AM MDT Sun Jul 21 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Huerfano County, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * Through late tonight * Upslope flow and abundant moisture over the region today will lead to an enhanced risk for flash flooding on the new burn scars, particularly Junkins and Spring burn scar. Hayden Pass burn scar could also be affected, though the risk looks slightly lower as the focus for more widespread thunderstorms will be across the eastern slopes of the Wets and Sangre De Cristo mountains. * Mud and ash flows along with dangerous flash flooding will be possible in and near burn scars should they be impacted by heavy rainfall from intense thunderstorms this afternoon through tonight. Be prepared to seek higher ground should flash flooding occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
535 WGUS65 KPUB 220117 FFAPUB Flood Watch National Weather Service Pueblo CO 717 PM MDT Sun Jul 21 2019 ...Flash flooding possible for the newer burn scars across the Sangre De Cristo and Wet Mountains... .Abundant moisture in easterly upslope flow will provide fuel for thunderstorms this afternoon and evening which will be capable of producing locally heavy rainfall. Recent burn scars, particularly the Junkins and the Spring scars, could experience flash flooding should a stronger storm impact the region through tonight. The threat for flash flooding may linger into the early morning hours as a thunderstorm complex is expected to form along the southern I-25 corridor and drop southeastward through the overnight hours. COZ072>075-079-080-087-220900- /O.CON.KPUB.FF.A.0003.000000T0000Z-190722T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg 717 PM MDT Sun Jul 21 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM MDT MONDAY... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Huerfano County, Northern Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Wet Mountains. * Until 3 AM MDT Monday * Upslope flow and abundant moisture over the region today will lead to an enhanced risk for flash flooding on the new burn scars, particularly the Junkins and the Spring scars. Hayden Pass burn scar could also be affected, though the risk looks slightly lower as the focus for more widespread thunderstorms will be across the eastern slopes of the Wets and Sangre De Cristo mountains. * Mud and ash flows along with dangerous flash flooding will be possible in and near burn scars should they be impacted by heavy rainfall from intense thunderstorms this afternoon through tonight. Be prepared to seek higher ground should flash flooding occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
082 WGUS65 KPUB 220753 FFAPUB Flood Watch National Weather Service Pueblo CO 153 AM MDT Mon Jul 22 2019 ...Flash Flood Watch is Cancelled... .The flash flood threat has ended for the night over the Sangre de Cristo and Wet Mountains. COZ072>075-079-080-087-220900- /O.CAN.KPUB.FF.A.0003.000000T0000Z-190722T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Including the cities of La Veta Pass, Poncha Pass, Blanca Peak, Cuchara, Stonewall, Weston, Spanish Peaks, Rye, and Walsenburg 153 AM MDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Colorado has been cancelled. Rainfall has ended over the watch area, with only isolated light showers expected for the remainder of the early morning hours. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 11:32 PM MDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 20, 11:32 PM MDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1132 PM MDT Sat Jul 20 2019 .SHORT TERM...(This evening through Sunday) Issued at 314 PM MDT Sat Jul 20 2019 Currently... A subtle shortwave trough is advancing northeast across central Colorado while a surface low deepens over southeast Colorado. Increased mid-upper level moisture accompanies the shortwave as TPW values are on the rise, just increasing above normal along the Continental Divide. At the same time, northerly surge on the backside of the surface low is gradually increasing surface dew points across the Southeast Colorado plains. Increasing moisture to go along with strong heating and subtle upper forcing has led to the development of scattered to widespread showers and weak thunderstorms across the high terrain early this afternoon. Activity is just starting to expand east to the I-25 corridor, including strong to low-end severe storms. Temperatures are around 100 across much of the plains, and 80s to 90s in the high valleys. Tonight... Dew points will continue to increase across the plains under continued northerly/northeasterly flow. This increase in moisture along with steep lapse rates will yield favorable CAPE (2000+ ML) across all of the southeast plains by early evening. Deep layer shear will be marginal, with around 30 knots north of HWY 50, decreasing to 20 knots near the CO/NM border. Given upper forcing, abundant deep moisture, and only marginal deep layer shear, expect multicellular thunderstorms to be the dominant storm mode as activity spreads east to the I-25 corridor and the rest of the eastern plains. Hi-res guidance has been consistent in producing a line of strong storms with UH tracks developing early this evening and sweeping east across the plains. Expect the primary storm threat with storms to be damaging wind gusts, but hail to the size of quarters or so will also be possible, especially early on. Frequent cloud to ground lightning, and locally heavy rainfall, are also expected hazards. Given these factors, have collaborated with SPC to issue a Severe Thunderstorm Watch (533) for all of the southeast plains until 11 PM. By then, storms will be weakening and exiting the far eastern plains as the atmosphere stabilizes well behind the front and after dark. Storm activity over the mountains will remain sub-severe given an overall lack of moisture and instability, and mostly done after 9 PM. Tomorrow... The upper ridge will center itself over the central NM/AZ border and build over the southwest US into the Great Basin. This will cause flow over Colorado to become more northwesterly, and weaken. Abundant moisture will continue to wrap around the high and over Colorado, while at the same time easterly low level flow will driving moisture across the plains and into the eastern mountains. Given these factors, scattered thunderstorms are expected to develop across most of the high terrain during the afternoon, including widespread coverage over the eastern mountains by late afternoon. With the ridge just starting to build, northwest flow will still be enough to push storms east onto the eastern plains. Outflow boundary development will also aid storm development further east. Well above normal TPW means locally heavy rainfall will be possible with this activity, with flash flood opportunities over recent burn scars and urban areas. CAPE will be moderate, but weak shear should limit storm strength to strong to low-end severe. .LONG TERM...(Sunday night through Saturday) Issued at 314 PM MDT Sat Jul 20 2019 .Sunday Night...Models continue to focus the best chances of precipitation over the eastern mountains and along the Colorado/New Mexico border, behind the secondary surge of lower level moisture on the plains. Have some concerns with convective parameterization overdoing the QPF, but 3km NAM models still focus precipitation in these regions. There is also a threat for flash flooding over the burn scars with higher precipitable waters and lower level northeast flow tending to focus convection over the mountains. Shear is light so not anticipating much of a severe threat. .Monday...Surface high pressure moves onto the high plains with upper high over the Four Corners region. Atmosphere looks capped over much of the eastern plains with forecast highs around 80 while dew points remain in the 50s. Thunderstorms chances will be the highest over the mountains with the elevated surface heating and pooling of moisture from the east. With weak northerly flow aloft, storms will have difficulty moving off of the mountains. Will once again have to watch for flash flooding on local burn scars. .Tuesday through Saturday...Upper high over the Four Corners region gradually shifts to the south. Monsoon moisture continues to flow into the region from the west. Over the eastern plains, surface high moves to the east and is replaced by weak surface flow. Subtle features will determine favored location and amount of convection each day, and these are tough to predict this far out. Anticipate diurnal convection each day with the best chances for precipitation over and near the mountains. Temperatures will return to more seasonal values. A trough passing to the north at the end of the week could bring an increase in low level moisture for the weekend, with weak upslope flow developing. --PGW-- && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1132 PM MDT Sat Jul 20 2019 Mainly VFR conditions expected at COS and PUB over the next 24 hours. With the abundant rain received at both taf sites this evening, could see some patchy stratus developing early Sunday morning, as skies clear and expected light winds. If stratus does develop, could see brief MVFR/IFR cigs which would dissipate after sunrise. Developing upslope flow and abundant moisture will allow for another round of showers and thunderstorms across the eastern mountains and immediate adjacent plains tomorrow afternoon and evening. Storms will be capable of producing brief MVFR conditions in heavy rain, along with gusty outflow winds up to 50 mph. VFR conditions expected at ALS over the next 24 hours, with isolated thunderstorms possible Sunday afternoon and evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...PGW AVIATION...MW
Hazardous weather outlook, Jul 20, 10:53 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1053 PM MDT Sat Jul 20 2019 COZ058>089-093>099-220500- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1053 PM MDT Sat Jul 20 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Numerous showers and thunderstorms across the far southeast Plains this evening, will slowly lift north and east into western Kansas through early Sunday morning. The main threats from storms will be lightning, gusty winds up to 45 mph and moderate to locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Cooler temperatures in combination with scattered to numerous primarily afternoon and evening showers and thunderstorms, favoring higher terrain locations will be possible each day from Sunday into Friday. The primary threats with thunderstorms will be locally heavy rainfall, lightning, and wind gusts around 50 mph. The risk for flash flooding on recent burn scars such as Spring, Junkins and Hayden Pass will be elevated, initially from Sunday into Monday as upslope flow brings increasing moisture to the region, which will fuel thunderstorm development. In addition, any stronger storms will be capable of generating hail to around the size of nickels at times. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed for the rest of tonight. 23/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:10 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 65 min |
| Jul 20, 6:18 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Jul 20, 6:39 PM MDT | Tornado Warning | PUB | Crowley | 36 min |
| Jul 20, 7:17 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero, Prowers | 28 min |
| Jul 20, 7:41 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 34 min |
| Jul 20, 8:08 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 22 min |
| Jul 20, 8:34 PM MDT | Special Weather Statement | PUB | Kiowa, Prowers | 41 min |
| Jul 20, 8:41 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 34 min |
| Jul 20, 8:53 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 37 min |
| Jul 20, 9:21 PM MDT | Flash Flood Warning | PUB | Kiowa | 3 hr |
| Jul 21, 2:28 PM MDT | Special Weather Statement | PUB | Teller | 32 min |
| Jul 21, 2:44 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 21, 2:50 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jul 21, 3:17 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| Jul 21, 3:42 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jul 21, 3:44 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 21, 3:47 PM MDT | Areal Flood Advisory | PUB | El Paso | 118 min |
| Jul 21, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Jul 21, 4:42 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 21, 5:14 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Jul 21, 5:31 PM MDT | Special Weather Statement | PUB | Huerfano | 29 min |
| Jul 21, 5:33 PM MDT | Special Weather Statement | PUB | Las Animas | 27 min |
| Jul 21, 5:36 PM MDT | Areal Flood Advisory | PUB | El Paso | 55 min |
Nearby
Flash Flood Watches in Colorado, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.